Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 80, NWS Mobile, AL

July 3, 2004Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 3, 2004, 3:45 PM CDT for Mobile County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 3:45 PM CDT (20:45 UTC)
Expired
Jul 3, 2004, 4:30 PM CDT
In force
45 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Mobile County, AL

The radar

The Mobile radar (KMOB), 9 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3147 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 032045
SVRMOB
ALC097-032130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
345 PM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 430 PM CDT

* AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SNOW AND TANNER
  WILLIAMS ROADS...OR ABOUT 13 MILES WEST OF DOWNTOWN MOBILE...AND
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAGNOLIA GROVE GOLF COURSE BY 350 PM CDT
  UNIVERSITY OF SOUTH ALABAMA AND COTTAGE HILL PARK BY 355 PM CDT
  FOREST HILL AND LANGAN PARK BY 400 PM CDT
  SPRING HILL COLLEGE BY 405 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3081 8835 3063 8835 3061 8814 3092 8811

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:05 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 3, 3:05 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
305 PM CDT SAT JUL 03 2004

.SHORT TERM...WEAK UPPER TROUGH OVER THE WESTERN FORECAST ZONES WILL
CONTINUE TO DISSIPATE THROUGH THE HOLIDAY WEEKEND WITH PRECIPITABLE
WATER VALUES GRADUALLY DROPPING TO BETWEEN 1.5 AND 1.8 INCHES
ACROSS THE FORECAST AREA.  ALREADY SEEING A SUBSTANTIALLY DECREASED
COVERAGE OF THUNDERSTORMS THIS AFTERNOON DUE TO DRIER AIR ALOFT
WORKING IN...AND EXPECT THIS TREND TO CONTINUE THROUGH AT LEAST
MONDAY.  WARMED TEMPS UP INTO MID 90S INTERIOR FOR MONDAY. ALSO ADDED
A MENTION OF ELEVATED HEAT INDEX VALUES FOR INDEPENDANCE DAY AS
WELL AS MONDAY.

&&

.EXTENDED...NO SIGNIFICANT CHANGES ON THIS PACKAGE.  THE GFS
INITIALIZED THE UPPER LOW JUST SOUTH OF CENTRAL CUBA THIS MORNING...
AND GRADUALLY SWINGS IT AROUND THE BERMUDA RIDGE INTO THE NORTH
CENTRAL GULF BY WEDNESDAY.  IT NEVER ADVERTISES A SURFACE
REFLECTION...HOWEVER WE MAY SEE A GRADUAL INCREASE IN CONVECTION BY
WEDNESDAY IF THIS SCENARIO PANS OUT.  MOSTLY STUCK WITH SCATTERED
POPS FOR THAT TIMEFRAME FOR NOW AND SEE HOW IT GOES ON THE NEXT
COUPLE OF RUNS.

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     75 92 75 93 / 20 20 10 20
PENSACOLA  77 90 77 92 / 20 30 10 20
DESTIN     78 89 79 90 / 20 30 10 20
EVERGREEN  72 93 72 94 / 20 30 10 20
WAYNESBORO 72 94 73 95 / 10 20 10 20
CAMDEN     72 93 73 95 / 10 20 10 20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

05
Hazardous weather outlook, Jul 3, 5:50 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
550 AM CDT SAT JUL 3 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031700-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
550 AM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE
AREA AGAIN TODAY.  AS HAS BEEN THE CASE FOR THE PAST SEVERAL DAYS...
SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND BRIEF VERY HEAVY RAINFALL.  WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...HOWEVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

RAIN CHANCES MAY DECREASE SLIGHTLY DURING THE MIDDLE PART OF NEXT
WEEK...BUT SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS
SHOULD STILL BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 3, 12:53 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1253 PM CDT SAT JUL 3 2004

ALZ061-062-031830-
UPPER BALDWIN-UPPER MOBILE-
INCLUDING THE CITIES OF...BAY MINETTE AND DOWNTOWN MOBILE...
1253 PM CDT SAT JUL 3 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN AND MOBILE
COUNTIES...

AT 1248 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES SOUTHEAST OF SALCO...AND MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
HURRICANE...CARPENTER...CROSSROADS...STOCKTON...I65 AND AL 225...I65
AND AL 59 AND I65 AND AL 287 THROUGH 130 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jul 3, 12:57 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1257 PM CDT SAT JUL 3 2004

FLZ006-031830-
COASTAL OKALOOSA-
1257 PM CDT SAT JUL 3 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER OKALOOSA COUNTY...

AT 1248 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES NORTHWEST OF EGLIN AFB...AND MOVING EAST AT 5
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
VALPARAISO AND EGLIN AFB THROUGH 130 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jul 3, 1:42 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
142 PM CDT SAT JUL 3 2004

FLZ003>006-031945-
COASTAL OKALOOSA-INLAND OKALOOSA-INLAND SANTA ROSA-COASTAL SANTA
ROSA-
INCLUDING THE CITIES OF...CRESTVIEW...
142 PM CDT SAT JUL 3 2004

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER OKALOOSA AND SANTA
ROSA COUNTIES...

AT 135 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 3 MILES NORTHEAST OF MUNSON TO 15 MILES SOUTH
OF HOLT...AND MOVING EAST AT 10 TO 15 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
HOLT...GALLIVER...BAKER AND CANNON TOWN THROUGH 245 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...VERY DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.
Special weather statement, Jul 3, 3:21 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
321 PM CDT SAT JUL 3 2004

ALZ061-063-032045-
LOWER MOBILE-UPPER MOBILE-
321 PM CDT SAT JUL 3 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTH MOBILE
COUNTY...

AT 321 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BIG CREEK LAKE AND THE MOBILE AIRPORT...
DRIFTING SLOWLY EAST AROUND 5 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SEMMES...SNOW AND TANNER WILLIAMS ROADS...MAGNOLIA GROVE GOLF COURSE
AND MOBILE AIRPORT THROUGH 430 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE VERY DANGEROUS CLOUD TO
GROUND LIGHTNING...AND WIND GUSTS OF 30 MPH. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 3, 3:40 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL...UPDATED...
340 PM CDT SAT JUL 3 2004

ALZ061-063-032045-
LOWER MOBILE-UPPER MOBILE-
340 PM CDT SAT JUL 3 2004

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTH MOBILE
COUNTY...

AT 340 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BIG CREEK LAKE AND THE MOBILE AIRPORT...
MOVING EAST AT 5 TO 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SEMMES...SNOW AND TANNER WILLIAMS ROADS...MAGNOLIA GROVE GOLF COURSE
AND MOBILE AIRPORT THROUGH 430 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE VERY DANGEROUS CLOUD TO
GROUND LIGHTNING...AND WIND GUSTS OF 50 MPH. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THE STORM HAS PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:35 PM CDTSpecial Marine WarningMOB115 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.